Are headaches normal in the course of post stroke recovery?

Ask the Clinician Health Guide September 26, 2009
  • Full Question:

     

     

    My wife had an ischemic stroke at a posterior branch of the middle cerebral artery on the right side. She temporarily lost motor function on the left, and had homomonous hemiopia after initial recovery. The visual disturbance is mostly recovered but she has daily headaches.

     

    She was initially on Dilantin 300mg at bedtime but is getting weaned down and is now taking Tegretol 200mg one and a half tablets twice daily and one Dilantin 100mg at bedtime. The Tegretol was gradually titrated up as the Dilantin was titrated down.

     

    Initially after the stroke she had headaches that seemed to be fading in intensity but now is complaining that the headaches are getting worse. Is this the normal course of post stroke recovery or a potential side effect of the drug therapy? My wife had an ischemic stroke at a posterior branch of the middle cerebral artery on the right side. She temporarily lost motor function on the left, and had homomonous hemiopia after initial recovery. The visual disturbance is mostly recovered but she has daily headaches. She was initially on Dilantin 300mg at bedtime but is getting weaned down and is now taking Tegretol 200mg one and a half tablets twice daily and one Dilantin 100mg at bedtime. The Tegretol was gradually titrated up as the Dilantin was titrated down. Initially after the stroke she had headaches that seemed to be fading in intensity but now is complaining that the headaches are getting worse. Is this the normal course of post stroke recovery or a potential side effect of the drug therapy? Best regards, Eric.

     

     

    Answer:

     

    Dear Eric;

     

    Headaches can be associated with stroke and TIA events; however, I am not aware of any data that shows headaches to increase after a stroke. So, this would not be a normal post-stroke event. It is possible that the medication(s) can contribute – any medication can set off headaches potentially.

     

     

     

    Good luck,
    John Claude Krusz and Teri Robert

     

    To review other questions from our Ask the Clinician Column,
     browse the Ask the Clinician archives.

     

    If you need help finding a Migraine and headache specialist,
     visit our listing of Patient Recommended Specialists.

     

     

    About Ask the Clinician:

    Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.

     

    If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.

     

    Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.

     

  • We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.

     

    Follow Teri on    or 

     

    Page copy protected against web site content infringement by Copyscape© Teri Robert and J.C. Krusz, 2009.
    Last updated September 26, 2009.

How to Take Charge Living Well with Migraines

Most Popular

http://www.healthcentral.com/migraine/cf/slideshows/10-ways-for-migraineurs-to-sneak-in-some-exercise
Migraine Medications and Treatments
Exercise Tips for Migraineurs
Support, Advocacy, Legal Issues
6 Indulgences for Moms with Migraines